Sad man

Recent headlines about a case report published in the fall issue of Retinal Cases & Brief Reports gave the false impression that a man developed red-tinted vision after using Viagra. In the retrospective article, a team of physicians describe the precarious situation of a 31-year-old man who took a big dose of sildenafil citrate, the active ingredient in Viagra, in order to treat his erectile dysfunction. Instead of the intended effect, the man developed red-tinted vision. It’s alarming stuff, but a close look at the paper reveals one crucial detail: The man did not take Viagra itself.

The confusion seems to stem from an accompanying press release, published by New York’s Mount Sinai Hospital on Monday, which strongly suggested that Viagra was to blame. In the original release, which has since been edited, hospital representatives stated: “researchers have shown that color vision problems caused by retinal damage on a cellular level can result from a high dose of sildenafil citrate, the popular erectile dysfunction medication sold under the brand name Viagra.” The paper is not available online, but Inverse obtained it from Mount Sinai Hospital in PDF form. The paper is not available online, but Inverse obtained it from Mount Sinai Hospital in PDF form.

Running with this statement, subsequent media reports ran headlines claiming that Viagra can cause damage to eyes.

viagra doesn't cause color vision problems
A screenshot of the original press release posted to Mount Sinai's website.

But a close look at the paper shows no evidence that that the patient actually took Viagra. He endangered himself with something far riskier: a counterfeit version of the drug sold on the internet.

Liquid Sildenafil Citrate ≠ Viagra

What the patient actually took was a liquid version of Viagra’s active chemical, sildenafil citrate. Furthermore, the researchers didn’t conduct further studies on patients who use other Pfizer products.

“Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital,” Pfizer director of media relations Steve Danehy tells Inverse. “According to the hospital statement, the individual actually purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage. It’s important to note that no regulatory body has approved liquid sildenafil citrate to treat erectile dysfunction.”

At the time of publishing, Mount Sinai has not responded to Inverse’s request for comment. The research team includes physicians from Mount Sinai, Columbia University, and the New York University School of Medicine.

Erectile dysfunction is a very common problem.

What Actually Happened?

Sure enough, the case report states that the patient’s visual symptoms began shortly after taking a dose of liquid sildenafil citrate that he had purchased off the internet. While the approved dosage of sildenafil citrate in pill form ranges from 25 to 100 milligrams, the patient believes that he consumed “much more” than 50 milligrams per milliliter in his liquid dose. After he drank from the bottle directly, he “began to notice a red tint to his vision along with multicolor photopsias and a sense of contrast” a short while after ingesting the substance, the authors write. Two days later, his doctors diagnosed him with persistent retinal toxicity. Over a year later, his vision still didn’t improve, despite undergoing various treatments.

A subsequent examination of his retina at the microscopic level revealed he had suffered microscopic injuries to retina’s cones, which are the cells linked to color vision.

viagra causes color damage
The quote from Dr. Rosen refers to the drug in the case study as a "commonly used medication."

“To actually see these type of structural changes was unexpected, but it explained the symptoms that the patient suffered from,” said Dr. Richard Rosen, lead investigator and director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai, in the original statement on Monday. “While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now.”

“Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so that they can better educate patients about the risks of using too much.”

sildenafil
The structure of a sildenafil molecule.

Viagra’s Link to Vision

Some studies have shown that at higher doses Viagra can have minor effects on vision, mainly giving a blue — not red — tinge to vision causing lights to appear brighter. According to a 2002 analysis by the University of Pennsylvania Medical School the drug doesn’t appear to induce any long-term visual change in long-term studies of patients taking the correct dosage.

For its part, sildenafil citrate is a chemical that relaxes muscles in the walls of blood vessels and increases blood flow, helping induce erections during sexual stimulation. Viagra markets sildenafil citrate as a tablet treatment — not a liquid one — for erectile dysfunction, hence the nickname “the little blue pill.”

Counterfeit Drugs Are the Real Problem

It is incredibly easy to get counterfeit drugs containing sildenafil citrate that are marketed as erectile dysfunction treatments. Between 2004 and 2008, an estimated 35.8 million counterfeit sildenafil citrate tablets were seized in Europe; the profit margin for these counterfeit sildenafil citrate drugs is approximately 2,000 times that of cocaine. According to Pfizer, Viagra is its most counterfeited drug. Unsurprisingly, studies show that taking these drugs put consumers at an unnecessary health risk.

“Many factors are contributing to the rapid growth of the illicit market, such as low risk of persecution, potentially high financial reward, and ease of distribution via Internet pharmacies,” wrote Tulane University School of Medicine urologists in a 2017 report. Taking illicit drugs, they write, “may harm consumers directly, as many illicit products contain detrimental contaminants and inaccurate amounts of the active ingredient without the appropriate warnings.”

According to the World Health Organization, the existence of “rogue” pharmacies online seriously threatens consumers health. WHO states that in more than 50 percent of cases, medicines purchased over the internet from illegal sites have been found to be counterfeit.

As of now, it’s unknown how much sildenafil citrate this patient consumed and what exactly he took. But he didn’t take Viagra and he probably didn’t get he results he was looking for.